Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Blacksburg, VA

June 27, 2006Giles County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 27, 2006, 9:38 AM EDT for Giles County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2006, 9:38 AM EDT (13:38 UTC)
Expired
Jun 27, 2006, 12:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Giles County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 10:00 AM EDTFLASH FLOOD10 Ne Pearisburg, VABIG STONEY CREEK FLOODED...BLOCKING ROUTE 635.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 271339
FFWRNK
VAC071-271645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1245 PM EDT

* AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEMBROKE...
  NARROWS...MOUNTAIN LAKE...KIRE...KIMBALLTON...INTERIOR AND
  PEARISBURG

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3744 8051 3733 8047 3727 8054 3722 8068
      3721 8090 3740 8081 3739 8081 3738 8076
      3739 8070 3741 8066 3744 8058

$$

JH
1 follow-up statement
000 
WGUS71 KRNK 271408
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT TUE JUN 27 2006

VAC071-271645-
GILES VA-
1006 AM EDT TUE JUN 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
GILES COUNTY...

AT 1003 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE BANDS OF HEAVIER SHOWERS MOVING ACROSS CENTRAL GILES 
COUNTY. AN ADDITIONAL INCH OR TWO OF RAIN CAN BE EXPECTED FROM 
PEMBROKE NORTH TO AROUND BIG STONEY CREEK. THIS COMBINED WITH 
SATURATED SOIL CONDITIONS AND RUNOFF WILL BE ENOUGH TO CAUSE FLASH 
FLOODING ALONG SINKING CREEK AS WELL AS LITTLE AND BIG STONEY CREEKS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NARROWS...
MOUNTAIN LAKE...KIRE...KIMBALLTON AND INTERIOR

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL ALSO CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3744 8051 3733 8047 3727 8054 3722 8068
      3721 8090 3740 8081 3739 8081 3738 8076
      3739 8070 3741 8066 3744 8058

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 7:25 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 27, 7:25 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 AM EDT TUE JUN 27 2006

.AVIATION...

BANDS OF SHRA/TSRA WILL CONTINUE TO KEEP MVFR/IFR CONDITIONS IN
PLACE ACROSS MOST OF THE AREA INTO THIS AFTERNOON. LOCATIONS FROM
ROA WEST WILL SEE THE LOWER VSBYS/CEILINGS THIS MORNING BEFORE THE
HEAVIER SHRA/TSRA TRANSITION TO EAST OF THE BLUE RIDGE THIS
AFTERNOON. UPPER TROF FINALLY STARTS TO KICK EAST LATER TODAY
ALLOWING SHRA TO TAPER OFF FROM SW TO NE THIS EVENING. EXPECT
MAINLY VFR CEILINGS EARLY TONIGHT...THEN MVFR/IFR IN FOG AND SOME
LOW CLOUDS BY WEDNESDAY MORNING.
&&

.PREV DISCUSSION...
 (ISSUED 312 AM EDT TUE JUN 27 2006)

SHORT TERM /TODAY THROUGH TONIGHT/...

TROPICAL PLUME CONTINUES TO STREAM INTO THE CWA...BUT A CHANGE IS
COMING PER TROUGH OVER THE MS VLY. WILL CONTINUE THE FLASH FLOOD
WATCH THROUGH EARLY EVENING TODAY. STILL EXPECTING A MAIN AXIS OF
SHOWERS AND TSRA OVER ERN KY/TN TO SHIFT EAST THROUGH THE
DAY...AND WITH PWATS ABOVE 1.5 INCHES...RAINFALL RATES WILL BE
EXCESSIVE WITH ANY THUNDERSTORM ON TOP OF SATURATED GROUNDS. STILL
APPEARS THE MOST FLOOD PRONE AREA WILL BE ALONG AND EITHER SIDE OF
THE BLUE RIDGE...AND INTO THE SRN SHENANDOAH VALLEY AND HIGHLANDS.

THE 5H TROF WILL BEGIN SENDING THE PESKY STATIONARY FRONT EWD BY
THIS EVENING...AND THROUGH THE CWA BY 12Z WED. SHOULD SEE A
DIMINISHING TREND IN PRECIP TONIGHT FROM SW TO NE.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

A CHANCE TO DRY OUT WEDNESDAY THROUGH FRIDAY. THE 5H TROUGH WILL
REMAIN OVER THE AREA...AND PIECES OF SHORTWAVE ENERGY WILL BE
ENOUGH TO SPARK SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
DAY...AS WE TREND BACK TO MORE TYPICAL SUMMERTIME WX.

NO CHANGES WERE MADE BEYOND FRIDAY...ALTHOUGH APPEARS FLOW WILL
BECOME ZONAL...WITH TEMPS CLOSE TO OR ABOVE NORMAL.

AVIATION...

THIS TAF PERIOD SPELLS MORE OF THE SAME...BUT VFR IS IN SITE TOWARD
THE END...ESPECIALLY IN THE WEST. THE FRONTAL BOUNDARY CONTINUES TO
RESIDE OVER THE REGION...REMAINING THE FOCAL POINT FOR OFF AND ON
HEAVY SHOWERS AND THUNDERSTORMS. AVIATION CONDITIONS WILL VARY FROM
LIFR AT TIMES TO MVFR. THE HEAVIEST RAINS ARE GOING TO BE
CONCENTRATED NEAR LYH VERY EARLY...THEN SHIFTING TO SE WV TOWARD
12Z...AND MOVING EAST THROUGH THE AREA DURING THE DAY. AN UPPER
TROUGH LOOKS TO EDGE THE FRONT...AND TROPICAL MOISTURE EAST
TONIGHT...WITH VFR CONDITIONS RETURNING BY THE END OF THE PERIOD AT
MOST SITES.

HYDROLOGY...

ALL POINTS ALONG THE JAMES RIVER ARE IN OR FORECAST TO FLOOD...AS
WELL AS IN ROANOKE ALONG THE ROANOKE RIVER. ANY ADDITIONAL HEAVY
RAINS FROM THUNDERSTORMS WILL CAUSE MORE RUNOFF INTO AREA RIVERS.

FROM HPC...

PERSISTENT SSELY LOW LEVEL FLOW WL CONT TO FAVOR BANDS OF RNFL
STREAKING NWD ACRS LARGE PORTIONS OF THE ERN U.S....WITH TRAINING OF
CELLS LIKELY IN THESE BANDS.   THIS TEMPORARY CELL TRAINING AND THE
VRY HI MSTR WL SUPPORT INTENSE RAINFALL RATES.   RAINFALL AMTS OF
1-2 IN A SHRT PERIOD AND ADDITIONAL STORM TOTALS OF 3-5+ PSBL ACRS
THE THREAT REGIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
     058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&

JH
Hazardous weather outlook, Jun 27, 4:36 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 AM EDT TUE JUN 27 2006

NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>045-
280845-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
436 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE AREA UNTIL 700 PM
TODAY. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AGAIN TODAY
WITH THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TO REPORT ANY FLOODING OR HEAVY RAINFALL
AMOUNTS TODAY.

NCZ006-VAZ035-044>047-058-059-280845-
CASWELL-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
436 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 700 PM TODAY.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH THE
POTENTIAL FOR FLASH FLOODING. ALSO...THERE IS A THREAT FOR SEVERE
THUNDERSTORMS...WITH THE POTENTIAL FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TO REPORT ANY SEVERE WEATHER OR FLOODING TODAY.

In the hours before

Special weather statement, Jun 27, 5:45 AM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EDT TUE JUN 27 2006

NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-271056-
ALLEGHANY NC-ASHE-BLAND-GRAYSON-MERCER-SMYTH-SUMMERS-TAZEWELL-
WATAUGA-WILKES-WYTHE-
545 AM EDT TUE JUN 27 2006

...HEAVY DOWNPOURS TO INDUCE POOR DRIVING CONDITIONS...

SHOWERS...HEAVY AT TIMES...WILL PERSIST FROM THE NORTH CAROLINA
MOUNTAINS AND FOOTHILLS...NORTH ACROSS SOUTHWEST VIRGINIA...INTO
SOUTHERN WEST VIRGINIA THROUGH MID MORNING. RAINFALL AMOUNTS AS HIGH
AS TWO INCHES WILL BE POSSIBLE BETWEEN 600 AM AND 700 AM. EXPECT
PONDING OF WATER ON ROADS...AND LOW LYING FLOODING OF DITCHES AND
CULVERTS. TRAVEL WILL BE IMPEDED BY THE HEAVY SHOWERS...SO EXERCISE
EXTRA CAUTION WHILE DRIVING THIS MORNING.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:50 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
Jun 27, 1:05 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem3 hr
Jun 27, 3:27 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Jun 27, 5:51 PM EDTFlash Flood WarningRNKBuckingham4 hr

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.